Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 1, NWS Reno, NV

January 7, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Jan 7, 2021, 1:55 PM PST for 5 counties in Nevada; 4 counties in California. It took effect at Jan 8, 2021, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2021, 1:55 PM PST (21:55 UTC)
In effect from
Jan 8, 2021, 10:00 AM PST
Expired
Jan 8, 2021, 7:00 PM PST
In force
9 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS75 KREV 072155
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
155 PM PST Thu Jan 7 2021

CAZ072-NVZ002-090300-
/O.NEW.KREV.LW.Y.0001.210108T1800Z-210109T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
155 PM PST Thu Jan 7 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY FOR
LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph
  expected. Waves 2 to 3 feet with the highest along the 
  northeastern shores.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM to 7 PM PST Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-090300-
/O.NEW.KREV.LW.Y.0001.210108T2100Z-210109T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
155 PM PST Thu Jan 7 2021

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST FRIDAY FOR
PYRAMID LAKE...

* WHAT...West-northwest winds around 20 mph with gusts up to 35
  mph expected. Waves 2 to 3 feet with the highest along the
  eastern shores.

* WHERE...Pyramid Lake.

* WHEN...From 1 PM to 7 PM PST Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
404 
WWUS75 KREV 081935
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1135 AM PST Fri Jan 8 2021

CAZ072-NVZ002-090300-
/O.CON.KREV.LW.Y.0001.000000T0000Z-210109T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1135 AM PST Fri Jan 8 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected. Waves 2 to 3 feet with the highest along the 
  northeastern shores.

* WHERE...Lake Tahoe.

* WHEN...Until 7 PM PST Friday evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-090300-
/O.CON.KREV.LW.Y.0001.210108T2100Z-210109T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1135 AM PST Fri Jan 8 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...West-northwest winds around 20 mph with gusts up to 35 
  mph expected. Waves 2 to 3 feet with the highest along the 
  eastern shores.

* WHERE...Pyramid Lake.

* WHEN...Until 7 PM PST Friday evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 7, 1:54 PM PST, 1 minute earlier.

Area forecast discussion, Jan 7, 1:54 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
154 PM PST Thu Jan 7 2021

.SYNOPSIS...

A weak weather system will brush northern California and Nevada
on Friday with light rain and snow showers mainly through Lassen
County. A cold front will provide increasing winds through the day
with choppy conditions expected across area lakes. The weekend is
looking dry overall with near-average temperatures and generally
light winds.

&&

.SHORT TERM...

A weak brush-by trough will track through northeast California
early Friday morning. This is a rather weak system and has been
trending drier over the last few days. It will still yield some
light snow showers early Friday morning mainly through western
Lassen County and into the Surprise valley. Snowfall accumulations
look to very light and in the neighborhood of a trace up to an
inch of snow in a few spots mainly along the northern Sierra crest
from the Tahoe Basin into far northeast California passes such as
Fredonyer and Cedar Pass. Light showers could arrive a little
after midnight with a bit better shot after about 3-4am.

A cold front will also glance across northern Nevada Friday
afternoon which will provide a mix of rain and snow showers
roughly from about north of Susanville-Pyramid Lake-Lovelock.
Snow levels will range from around 4500-5500' during the day with
the lower range expected across the Surprise Valley and far
northern Washoe County.

Increasings winds will also occur this storm, but nothing too out
of the ordinary with a lower end winter system. Winds will
increase early Friday morning with Sierra ridgetops gusting as
high as 80-90 mph with valley gusts in the 30-40 mph range. The
main impacts will be crosswinds for high profile vehicles,
turbulence/wind shear for aviation and choppy lake conditions.

For Saturday, expect near-average temperatures and clearing skies as
high pressure begins to build over the U.S. West Coast. Winds will
also be light from the east for much of the area. Fuentes

.LONG TERM...Sunday and beyond...

The long term forecast is on track with not much discrepancy between
the various, recent model guidances from this afternoon. Confidence
remains high in a high pressure ridge building off the coast of
California for this weekend and strengthening throughout most of
next week. During this time, under these stable conditions, expect a
stagnant weather pattern for western Nevada and the Sierra with
warming temperatures aloft, above average daytime temperatures,
light winds, and valley inversions.

With the Pacific storm track pushed well northward into the Pacific
Northwest and British Columbia thanks to the high pressure, much of
western Nevada, northeast California, and the Sierra will remain dry
through next week. Having said that, there remains a 15% chance, per
the National Blend of Models, for some light precipitation for the
extreme northwestern portions of Lassen and Washoe counties from the
early Tuesday into Wednesday timeframe as a strong atmospheric river
looks to impact the Pacific Northwest. Once that system moves
through, the ridge looks to amplify even more thereafter forcing the
main storm track farther north.

Probably the biggest concern in the extended forecast will be poor
ventilation of pollutants in the valleys thanks to the stable
conditions and light winds. Degrading air quality will be likely at
times next week. -LaGuardia

&&

.AVIATION...

An incoming weak low pressure system will provide increasing winds
across the Sierra ridgetops tonight after about midnight. Gusts up
to 75kts possible through Friday afternoon with valleys gusts
25-35kts most likely for Sierra and western Nevada terminals with
increased turbulence and periods of LLWS.

Very light precipitation is also possible tonight in the Sierra
terminals with brief MVFR conditions possible Friday morning
mainly 12-16z. Only trace amounts to less than 0.5" of runway
accumulation expected for KTRK/KTVL. Farther east into western
NV, VFR with occasional MVFR with is possible with occasional
-SHRA. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.